<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 5 Issue 1" %>
Totally Split-Decomposable Metrics of Combinatorial Dimension Two
A. Dress1ㄛ K.T. Huber2, and V. Moulton3
1FSPM-Strukturbildungsprozesse, University of Bielefeld, D-33501 Bielefeld, Germany
dress@mathematik.uni-bielefeld.de
2Institute of Fundamental Sciences, Massey University, Private Bag 11 222, Palmerston North, New Zealand
3FMI, Mid Sweden University, Sundsvall, S 851-70, Sweden
Annals of Combinatorics 5 (1) p.99-112 March, 2001
AMS Subject Classification: 04A03, 04A20, 05C99, 52B99, 92B99
Abstract:
The combinatorial dimension of a metric space (X , d), denoted by dimcombin(d), arises naturally in the subject of T-theory, and, in case X is finite, corresponds with the (topological) dimension of the tight span associated to d. Metric spaces of combinatorial dimension at most one are well understood; they are precisely the metric spaces that can be embedded into $ \mathbb{R}$-trees. However, the structure of metric spaces of higher dimension is not so well understood. Indeed, even 2-dimensional finite metric spaces can have a rich structure.
       In this paper, we study finite metric spaces of combinatorial dimension two that are, in addition, totally split decomposable. In particular, we give several characterizations of such metrics derived through the study of a certain map that relates the tight span of a totally split-decomposable metric with its Buneman complex.
Keywords: metric space, consistent metric, tight span, combinatorial dimension, Buneman complex, split system, compatibility, incompatibility, weakly compatible, 2-compatible, k-compatible, 3-crossfree

References:

1.  H.-J. Bandelt and A. Dress, A canonical decomposition theory for metrics on a finite set, Adv. Math. 92 (1992) 47每105.

2.  A. Dress, Trees, tight extensions of metric spaces, and the cohomological dimension of certain groups: a note on combinatorial properties of metric spaces, Adv. Math. 53 (1984) 321每402.

3.  A. Dress, K. Huber, and V. Moulton, Some variations on a theme by Buneman, Ann. Combin. 1 (1997) 339每352.

4.  A. Dress, K.T. Huber, and V. Moulton, A comparison between two distinct continuous models in projective cluster theory: the median and the tight-span construction, Ann. Combin. 2 (1998) 299每311.

5.  A. Dress, K.T. Huber, and V. Moulton, An exceptional split geometry, Ann. Combin. 4 (2000) 1每11.

6.  A. Dress, K.T. Huber, and V. Moulton, An explicit computation of the injective hull of certain finite metric spaces in terms of their associated Buneman complex, manuscript, Bielefeld, 1999.

7.  A. Dress, K.T. Huber, and V. Moulton, Affine maps that induce polytope isomorphisms, Discrete Comput. Geom. 24 (2000) 49-60.

8.  A. Dress, K.T. Huber, J.H. Koolen, and V. Moulton, Six points suffice: how to check for metric consistency, Europ. J. Combin., in press.

9.  A. Dress, J. Koolen, and V. Moulton, 4n-10, manuscript, Bielefeld, 1999.

10.  A. Karzanov, Combinatorial methods to solve cut-determined multiflow problems, In: Combinatorial Methods for Flow Problems, No. 3, A. Karzanov Ed., Vsesoyuz. Nauchno-Issled. Inst. Sistem. Issled., Moscow, 1979, pp. 6每69 (in Russian).

11.  A. Karzanov, Metrics with finite sets of primitive extensions, Ann. Combin. 2 (1998) 213每 243.

12.  M. Moeller, Mengen schwach verträglicher splits, Ph.D. Thesis, Bielefeld, 1990.